# SDR CA100415003

- Difficulty date: March 10, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Amtr RV4
- Aircraft time: 811 hours
- Engine: Lyc O320E2D
- System (JASC): 5540 · Rudder Structure
- Part: Nut
- Part number: AN3103
- Condition: Broken
- Location: Rt Rudder
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

1 TAKE-OFF ROLL WITH CONSIDERABLE RT RUDDER BEING APPLIED (NORMAL FOR ACFT TYPE) PEDAL RELEASED FROM CABLE AND FLIPPED FWD.  RT BRAKE AND RUDDER CONTROL WAS LOST.  DUE TO SPACE CONSTRAINTS THE DESIGNER USED A DOME HEAD SCREW WITH THE NUT ON THE INSIDE FACING THE PILOT`S SHOE WHICH CONSTANTLY CHAFS THE CASTLE NUT AND COTTER PIN THAT SECURES IT. THERE IS A 1996 SB THAT ADDRESSES THE PROBLEM AND OFFERS SEVERAL POSSIBLE SOLUTIONS INCLUDING FREQUENT INSP.  CHOSE TO ENCASE THE COTTER PIN IN STRUCTURAL EPOXY WHICH WORKED WELL FOR OVER A DECADE AND 1000 HOURS BUT IT WAS DIFFICULT TO INSPECT THE COTTER PIN AS IT COULD BE BROKE BUT THE ENDS HELD IN PLACE BY EPOXY.  THE ACCIDENT COULD LIKELY HAVE BEEN AVOIDED BY SECURING THE CASTLE NUT WITH HEAVY LOCKNUT WIRE OR POSSIBLY USING A STAINLESS STEEL COTTER PIN AS THEY SEEM TO BE MORE DIFFICULT TO BEND. THE APPLICATION FOR (LOCTITE) ON THE THREADS MAY HAVE HELPED. THE PART IS DIFFICULT TO CHECK VISUALLY AND A GOOD INSP REQUIRES REMOVING THE CONTROL STICK AND FRONT SEAT TO CRAWL INTO THE AREA OF THE FOOT WELLS.  POSSIBLY THE BEST SOLUTION WOULD BE TO ENLARGE THE HOLE IN THE PEDAL AND USE A SPACER SO A SELF LOCKING NUT COULD BE USED.
